Alert archive / Hawaii / High Wind Warnings in 2026

High Wind Warning 6, NWS Honolulu, HI

March 18, 2026Hawaii County, Hawaii

NWS Honolulu, HI issued this high wind warning at Mar 18, 2026, 12:17 AM HST for Hawaii County, Hawaii. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 18, 2026, 12:17 AM HST (10:17 UTC)
Expired
Mar 18, 2026, 2:59 PM HST
In force
15 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 10:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 10.3 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2026-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 90 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2026-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
90 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
451 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

430 
WWHW70 PHFO 181017
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
1217 AM HST Wed Mar 18 2026

HIZ028-182330-
/O.NEW.PHFO.HW.W.0006.260318T1017Z-260319T0400Z/
Big Island Summits-
1217 AM HST Wed Mar 18 2026

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...West winds 55 to 70 mph with gusts up to 85 mph.

* WHERE...Big Island Summits.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Winds this strong can make driving and walking 
  dangerous. The winds can forcefully open doors and damage hinges 
  or slam doors shut, possibly causing injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means that winds at the summits are expected to 
be at least 56 mph, with gusts over 66 mph. Take necessary 
precautions to protect property. Travel to summit areas should be 
delayed until winds subside.

&&

$$

VAUGHAN
2 follow-up statements
309 
WWHW70 PHFO 181344
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
344 AM HST Wed Mar 18 2026

HIZ028-190245-
/O.CON.PHFO.HW.W.0006.000000T0000Z-260319T0400Z/
Big Island Summits-
344 AM HST Wed Mar 18 2026

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...West winds 55 to 70 mph with gusts up to 85 mph.

* WHERE...Big Island Summits.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Winds this strong can make driving and walking 
  dangerous. The winds can forcefully open doors and damage hinges 
  or slam doors shut, possibly causing injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means that winds at the summits are expected to 
be at least 56 mph, with gusts over 66 mph. Take necessary 
precautions to protect property. Travel to summit areas should be 
delayed until winds subside.

&&

$$

VAUGHAN
473 
WWHW70 PHFO 190059
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
259 PM HST Wed Mar 18 2026

HIZ028-191600-
/O.CAN.PHFO.HW.W.0006.000000T0000Z-260319T0400Z/
/O.NEW.PHFO.WI.Y.0012.260319T0059Z-260319T1600Z/
Big Island Summits-
259 PM HST Wed Mar 18 2026

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST THURSDAY...
...HIGH WIND WARNING IS CANCELLED...

* WHAT...West winds 30 to 45 mph with gusts up to 60 mph.

* WHERE...Big Island Summits.

* WHEN...Until 6 AM HST Thursday.

* IMPACTS...Winds this strong can make driving and walking 
  dangerous. The winds can forcefully open doors and damage hinges 
  or slam doors shut, possibly causing injuries.

$$

JVC

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Mar 17, 8:45 PM HST, 3 hours 32 minutes earlier.

Area forecast discussion, Mar 17, 8:45 PM HST, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
845 PM HST Tue Mar 17 2026

.SYNOPSIS...
A weather pattern featuring light winds, mostly cloudy skies, and
scattered to numerous showers will continue through the middle
part of the week, with the greatest moisture residing over
portions of Maui County and the Big Island. The weather will once
again become more active during the latter part of the week as a
new low develops, bringing renewed chances for heavy rain and
moderate kona winds. Given the high soil saturation from the
recent kona storm, even moderate rainfall rates could pose a risk
for rapid runoff and flooding, especially from Friday into the
weekend.

&&

.DISCUSSION...
Issued at 840 PM HST Tue Mar 17 2026

This evening, a band of showers with predominately light to
moderate rain rates is seen on radar and satellite imagery moving
across portions of east Maui and the Big Island. These showers are
associated with a low-level trough that is moving through this
evening. As the trough moves farther away from Maui, expect
improving conditions there, though latest hi-res guidance depicts
lingering showers and low clouds over much of the Big Island
throughout the rest of the night and into early Wednesday morning.
The afternoon 00z sounding at Hilo also showed some instability
over the western end of the state, which was realized in the form
of a few isolated thunderstorms near the Hilo area and in the Big
Island windward coastal waters this evening. Elsewhere, drier
conditions are observed this evening from Kauai to Molokai, where
rain gauge networks show very little rain has fallen over the past
several hours. The forecast has undergone a significant update
this evening to bring shower chances, QPF, and winds closer in
line with the latest observations and short-term model guidance.

As the previous discussion mentioned, the state continues to
reside beneath a large upper-level troughing pattern, which
continues to transport moisture-rich air into the region.
Precipitable water values in excess of 2 inches continue to reside
over the islands, as seen on CIMSS Precipitable Water imagery, as
well as in the afternoon upper air sounding at Hilo. Despite the
rich moisture in the region with scattered to numerous scattered
showers possible, the middle of the week will still likely be the
driest portion of the forecast, ahead of the next low pressure
system forming nearby. Winds will be relatively light and variable
through Wednesday night.

By the latter part of this week, the upper-level winds will become
stronger and a trough will deepen into a low just west of the
state. Once again, a rich plume of deep tropical moisture will be
drawn over the islands, especially the eastern half of the state
over Maui County and the Big Island, and will mark the return of
south to southwesterly surface flow (kona winds). As a result,
shower chances will increase significantly again beginning for
some areas on Thursday and lasting into the weekend, including
the potential for heavy rain and flooding. The latest model
guidance continues to support an additional several inches of
rainfall possible over portions of the state during this period.
While this next system is not anticipated to be as intense as the
recent kona storm event, it is important to note that it will
impact an already highly saturated environment.

Given the antecedent conditions, including elevated streams and
saturated soils, even moderate rainfall rates may quickly lead to
runoff issues. The threat for flash flooding will become elevated
statewide by Friday, with the potential for more significant
impacts persisting through the weekend. We will continue to refine
the forecast over the next couple of days as details become more
clear.

&&

.AVIATION...
Issued at 840 PM HST Tue Mar 17 2026

A low level trough passing through Maui and the Big Island this
evening will continue to drift eastward away from Maui over the
next few hours. Weather conditions will improve over Maui as this
trough brings more rain and low ceilings into the Big Island
tonight. Expect continued MVFR conditions over Kona and Hilo
airports through the morning hours. Lanai Airport may also see
MVFR to IFR conditions as these saturated conditions can produce
areas of fog over the island through the early morning hours.

AIRMET Sierra remains in effect for mountain obscuration over
Molokai, Lanai, Maui, and the Big Island at or above 015. No
other AIRMETS are currently in effect.

Light icing lingers in clouds with the freezing level around 140.

&&

.MARINE...
Issued at 840 PM HST Tue Mar 17 2026

Light and variable winds prevail through midweek, with daytime sea
breezes and overnight land breezes near the coasts. A ridge
building to the north of the state will gradually veer to the
south by Thursday into the weekend. By this weekend, a weak low
approaching from the west traverses across the state and begins to
lift north on Saturday, which appears likely to maintain light to
moderate southerly winds for the area.

A High Surf Advisory is in effect for north facing shores of
Kauai, Oahu, Molokai and Maui through tonight as the north-
northwest swell peaks tonight. Surf will gradually decline into
Friday as the swell shifts out of the north and north-northeast
through Friday. A new small to moderate long period west-
northwest swell is expected to arrive Saturday and hold through
early next week.

Surf along south shores has trended up today as a fresh long
period south swell is expected to peak Wednesday then gradually
ease into the weekend. Surf along east facing shores will remain
well below average due to the lack of trades locally and upstream.
The exception will be for east facing shores exposed to north-
northeast swells expected later this week.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 AM HST Wednesday for north facing
shores of Niihau, Kauai, Oahu, Molokai, and Maui.

&&

DISCUSSION...Vaughan
AVIATION...Bohlin
MARINE...Shigesato

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 5:40 PM HSTHigh Surf AdvisoryHFOHonolulu, Kauai, Kalawao22 hr

Nearby

High Wind Warnings in Hawaii, 2026Every high wind warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.